• Side Effects & Changing Treatment
  • Side Effects & Changing Treatment
  • Side Effects & Changing Treatment

Side Effects & Changing Treatment

There are two main factors why your HIV doctor might consider changing your treatment:

Drug Side Effects

Whilst the latest HIV drugs tend to have minimal side-effects compared to older treatments that are less commonly used, side effects still do occur from current HIV treatments.

However the extent of these side-effects is far less – for example lipodystrophy-related side effects which affect body fat distribution and metabolism are far less prevalent now.

Also side effects don’t tend to affect the majority of people, but some side effects can be serious.

Given people live longer lives now on modern HIV treatment combinations, side effects can be cumulative and also impacted by ageing, and there are still some known side-effects related to specific HIV drugs.

Your doctor or clinician is best to advise you about HIV treatment-related side effects and how to deal with them.  Your HIV doctor will understand which treatments are linked with certain side-effects and will routinely monitor your health in relation to elevated markers linked to side effects (for example kidney function, or heart disease risks).

Overarching, the benefit of HIV treatment far outweighs the risks of HIV treatment, but this may vary among individuals and any underlying risks that may be present.

Some treatment-related side effects can be lessened or even stopped by adopting healthy lifestyle habits such as improvements in diet, exercise, reducing alcohol consumption, avoidance of smoking, etc.

There may also be effective treatments for side effects that your doctor can provide, or sometimes specific complementary therapies that may help to overcome some side-effects.

Usually if side effects are extreme and intolerable this can be an important reason to switch to other treatments under the guidance of your doctor.  Always discuss side-effects with your doctor, even if you are not sure whether they are side-effects or something else.  Any new symptom or change in health (minor or major) or pain that you notice should be discussed with your doctor.

Drug Resistance

As discussed in other sections of our website, drug resistance can emerge due to a lack of good adherence.

Drug resistance can also emerge over time (i.e. accumulate) which can cause HIV viral load to rise, which is a sign that your current treatments may not be working as well as they could be.  This is why you should keep up your routine viral load monitoring appointments with your doctor, as it’s a way to keep checking your current treatments are working.

A brief rise in viral load however is not always a sign that your HIV drugs might not be working, the more usual sign is a persistent elevation and increase in viral load over time.

Your doctor may run further tests to check for drug resistance, but will also check that you are taking your treatments properly before a switch is made to other treatments.  If drug resistance is found and a switch of HIV treatments is recommended, then you should accept your doctors opinion on which drugs to switch to as he/she will have well considered the clinical options which you should trust.  Any known side-effects of the new regimen which is suggested for you will be discussed with you by your doctor or pharmacist.

QPP is also available as an information source and support for any new treatments that you may need to consider, if you would like to discuss them.

If you have any questions about HIV treatment, please call QPP’s Health Promotion and Treatments Officer toll free from a land-line on 1800 636 241, use the contact form provided or call (07) 3013 5555 (nationally).